Sodium Glucose Co-transporter inhibitor is a new class of medication for treatment of Type 2 Diabetes. The following three medications belong to this class:

  • Canagliflozin (Invokana)
  • Empagliflozin (Jardiance)
  • Dapagliflozin (Forxiga)

Recently, there have been FDA reports of safety concerns ranging from acute kidney injury to increased risk of bone fracture risks.  Given this class of medication is still relatively new and experience is limited in real life setting, we are still learning about the safety concerns as we speak.  Below is a quick summary of what has been reported by FDA:

Acute Kidney Injury  

Based on recent reports from canagliflozin and dapagliflozin, there have been some concerns with acute kidney injuries resulting in hospitalization and dialysis.

From March 2013, when canagliflozin was approved, to October 2015, FDA received reports of 101 confirmable cases* of acute kidney injury, some requiring hospitalization and dialysis, with canagliflozin or dapagliflozin use (see Data Summary). This number includes only reports submitted to FDA, so there are likely additional cases about which we are unaware. In approximately half of the cases, the events of acute kidney injury occurred within 1 month of starting the drug, and most patients improved after stopping it. Some cases occurred in patients who were younger than 65 years. Some patients were dehydrated, had low blood pressure, or were taking other medicines that can affect the kidney

Health care providers are asked to assess and monitor for risk factors that may predispose patients to risk of acute kidney injuries including:

  • Low blood volume
  • Chronic kidney insufficiency
  • Congestive Heart Failure
  • Concurrent medications (diuretics, ACE-inhibitors, ARBs, NSAIDs)

It is recommended that clinicians to monitor kidney function prior to and after starting the sodium glucose cotransporter inhibitor to help manage this risk.

Increased risk of leg and foot amputation

There is also an increased risk of leg and foot amputation, mostly affecting the toes.  The concern stems mainly from the use of canagliflozin.

In the ongoing Canagliflozin Cardiovascular Assessment Study (CANVAS) clinical trial, the trial’s independent data monitoring committee (IDMC) identified an increased risk of leg and foot amputations. The amputations occurred about twice as often in patients treated with canagliflozin compared to patients treated with placebo, which is an inactive treatment. An interim analysis showed that over a year’s time, the risks of amputation for patients in the trial were equivalent to:

  • 7 out of every 1,000 patients treated with 100 mg daily of canagliflozin
  • 5 out of every 1,000 patients treated with 300 mg daily of canagliflozin
  • 3 out of every 1,000 patients treated with placebo

FDA is still evaluating the risk but given the severity of such complication, clinicians are advised to monitor and report any suspected adverse events to FDA.

Too much acid in blood and serious urinary tract infections

Patients are advised to stop taking sodium glucose cotransporter inhibitors if they have symptoms of ketoacidosis. These include: nausea, vomiting, abdominal pain, tiredness and trouble breathing. Unlike ketoacidosis that may be related to Type 1 diabetes where blood sugar levels are often significantly elevated, the reported blood sugar readings in these cases are not significantly high. Individuals who have developed ketoacidosis should be hospitalized and receive treatment in emergency department.

There have also been reports of serious and life threatening urinary tract infections (e.g. urosepsis) related to sodium glucose cotransporter inhibitors. Patients are asked to report symptoms of urinary tract infections to clinicians. These include burning during urination, increased frequency and urge to urinate, pain around stomach, pelvic area, fever and blood in urine.

Increased risk of bone fractures and reduction on BMD (bone mineral density)

The increased risk of bone fractures and reduction in BMD has been reported and updated in the product monograph of canagliflozin. More recently, additional data have re-confirmed that canagliflozin increases the risk of bone fractures and reduces BMD.  This risk is currently being evaluated for empagliflozin and dapapagliflozin.

It is important to recognize that we are still learning about this new class of drugs.  These FDA warnings serve as a reminder the product monograph does not always contain complete information about these medications, especially if they have only been recently approved for sales and marketing.  To help manage any unexpected risks, health care professionals have a responsibility to report adverse side effects to the regulatory bodies such as Health Canada and FDA.  This will help identify new safety concerns and provide more effective post marketing safety surveillance.

Advertisements